Alert archive / Arkansas / Tornado Warnings in 1999

Tornado Warning 24, NWS Shreveport, LA

January 22, 1999Little River County, Arkansas

NWS Shreveport, LA issued this tornado warning at Jan 22, 1999, 5:44 PM CST for Little River County, Arkansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1999, 5:44 PM CST (23:44 UTC)
Expired
Jan 22, 1999, 6:45 PM CST
In force
61 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Little River County, AR

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 222346 RRA
TORSHV
ARC081-230045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
544 PM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  LITTLE RIVER COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 645 PM CST

* AT 544 PM CST ... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 7 MILES SOUTHWEST OF ASHDOWN ARKANSAS.
  THE THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING NORTH NORTHEAST
  AT 20  MPH..

* THE TORNADO IS EXPECTED TO BE NEAR...
  ARDEN AROUND 555 PM CST.

IF YOU ARE CAUGHT OUTSIDE...GO TO A NEARBY STURDY BUILDING. AS A
LAST RESORT...TAKE COVER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.

IF YOU ARE IN A MOBILE HOME...ABANDON IT FOR A STURDY BUILDING OR
GET INTO A DITCH OR CULVERT.

6

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 22, 2:35 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 22, 2:35 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CST FRI JAN 22 1999

SURFACE LOW CENTERED JUST TO WEST OF CWA THIS AFTERNOON WAS STILL DIGGING
TO THE SOUTHEAST WITH DRY AIR REACHING THE UPPER TEXAS COAST. ETA SEEMS
TO HAVE MOVEMENT DOWN AND PLACES H5 VORT MAX OVER SHV SHORTLY AFTER 00Z.
NGM CENTER IS DISPLACED A LITTLE TO WEST IN NORTHEAST TEXAS. LIKE THE ETA
SOLUTION BEST. SYSTEM IS ALMOST VERTICAL WITH SURFACE WIND SHIFT NOT
MUCH AHEAD OF UPPER LOW. SOME VERTICAL MOTION EXPECTED IN NORTHWEST
QUADRANT OF SYSTEM..SO KEEPING CHANCE OF RAIN IN FORECAST THROUGH MUCH
OF TONIGHT NOT A BAD PLAN..AT LEAST FOR NORTHERN TWO THIRDS OF CWA.
HOWEVER..OUR TEXAS COUNTIES IN SW PORTION OF CWA MAY REMAIN DRY.
WRAP AROUND CLOUDS SHOULD BREAK BY MIDDAY SATURADY WEST HALF OF AREA...
BUT EASTERN MOST COUNTIES IN ARKANSAS AND LA PARISHES MAY BE CLOUDY
TIL EARLY AFTERNOON. LIKE NGM MOS COOLER TEMPS FOR SATURDAY AND AVN
LOWER MINS SATURDAY NIGHT. RIDGE BUILDS FAST ACROSS AREA ON SUNDAY
AND CANNOT ARGUE WITH MOS MID 60S.

SHV  41/51/32/66 4100  MLU 45/51/31/63  4100    14

In the hours before

Local storm report, Jan 22, 11:53 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1153 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1140 AM    CHOPIN                    LA   .88 INCH HAIL
01/22/99   NATCHITOCHES                   FROM SPOTTER TRAVELING
                                          ON I-49.

1140 AM    CHOPIN                    LA
01/22/99   NATCHITOCHES                   FUNNEL CLOUD FROM SPOTTER
                                          TRAVELING ON I-49.
Special weather statement, Jan 22, 1:16 PM CST, 4 hours 28 minutes before
LAZ017-018-020-022-222017-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 PM CST FRI JAN 22 1999

...TORNADO WATCH CANCELLED FOR NORTHWEST LOUISIANA PARISHES...

THE TORNADO WATCH ISSUED THIS MORNING FOR SABINE..NATCHITOCHES..
GRANT AND LA SALLE PARISHES HAS BEEN CANCELLED. A FEW THUNDERSTORMS
STILL REMAIN IN AREA...HOWEVER THEY ARE NOT SEVERE AND SHOULD MOVE
INTO NORTHEAST LOUISIANA DURING THE NEXT HOUR OR SO.
Local storm report, Jan 22, 1:40 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
140 PM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0115 PM    MONROE                    LA   .5 INCH HAIL
01/22/99   OUACHITA                       AT KNOE TV FROM HEAD
                                          METEOROLOGIST.
Local storm report, Jan 22, 2:40 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1125 PM    KILGORE                   TX   59 MPH TSTM GUST
01/21/99   GREGG                          NUMEROUS TREES AND POWER
                                          LINES DOWN, SEVERAL MOBILE
                                          HOMES DESTROYED ON WEST
                                          SIDE OF TOWN, EXTENSIVE
                                          ROOF DAMAGE TO STONERIDGE
                                          APT. COMPLEX, PARTIAL ROOF
                                          BLOWN OFF LAKEWOOD APT.
                                          COMPLEX, NUMEROUS BUSINESS
                                          SIGNS DESTROYED AND WINDOWS
                                          BLOWN OUT, GGG ASOS PK WND
                                          59 MPH. REPORTS FROM
                                          KILGORE POLICE DEPT.

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 8:05 PM CSTSevere Thunderstorm WarningSHVHempstead45 min
Jan 21, 8:27 PM CSTTornado WarningSHVHempstead33 min
Jan 21, 11:59 PM CSTSevere Thunderstorm WarningSHVMiller61 min
Jan 22, 12:20 AM CSTSevere Thunderstorm WarningSHVLafayette60 min
Jan 22, 12:34 AM CSTSevere Thunderstorm WarningSHVColumbia61 min
Jan 22, 12:44 AM CSTSevere Thunderstorm WarningSHVHempstead, Nevada61 min
Jan 22, 2:04 AM CSTTornado WarningSHVUnion46 min
Jan 22, 5:51 PM CSTTornado WarningSHVHoward, Sevier59 min

Nearby

Tornado Warnings in Arkansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.